Discussions By Condition: Medical Stories

loss of coordination--MS vs Diabetes?

Posted In: Medical Stories 6 Replies
  • Posted By: jengeiger
  • April 5, 2009
  • 05:18 AM

Hi. I am diagnosed with MS (19 years, no meds with previous courses of avonex and copaxone, steroids with each episode of optic neuritis (4 total--last one >5yrs ago), lesions on MRI) as well as Diabetes (diagnosed 2 years, on Januvia/Metformin, but still working on better control). I have spent the last few weeks walking into walls---I think I am walking straight and then--wham--I hit the wall, almost always on the right side. This has happened to me infrequently in the past and I have always attributed it to my MS. Since it didn't get worse, I haven't worried about it. However, this past week I almost passed out at work---stood up, walked into the hallway, commented to a co-worker, turned around and suddenly the hallway took a tequila room spin, and I could literally feel my eyes rolling back in my head. I grabbed the wall and hung on. A co-worker grabbed a chair and in a few minutes I felt a bit better. I did go get something to eat (had eaten about four hours earlier). Wish I had checked my blood sugar or blood pressure at the time.

My questions are:

1) Do you think these two things are related (loss of coordination and dizzy spell)?

2) Which is the more likely cause--MS or diabetes?

thanks

Reply Flag this Discussion

6 Replies:

  • 1) Do you think these two things are related (loss of coordination and dizzy spell)? 2) Which is the more likely cause--MS or diabetes?1) No, I don't think they are related. It sounds to me like the loss of coordination would be caused by your MS. The dizzy spells could be from a low blood sugar related to your diabetes. It is possible that the lesions in your brain are starting to effect more, causing the dizziness-- but I think it being cause by the diabetes is much more likely. You really should try to get the diabetes under control......there are so many, many things that go wrong with the rest of your body when blood sugars are chronically out of whack. 2) Like I said, I think the walking into walls is more your MS and the dizziness is probably a blood sugar issue related to your diabetes. Really, no matter what the cause is, any new symptom should be evaluated by your doctor(s). They can help you gain a little control over these things. Best wishes to you! :D
    Harmonium 322 Replies Flag this Response
  • Thank you for your reply. Have an appointment Wednesday. (my PCP won't give me Rx anymore w/o my checking in with her---sad, but true). I am working on the diabetic control...don't wan't to end up with kidney disease, losing limbs or blindness. The problem I find is that so many of my current illnesses have overlapping symptoms that I cannot seem to track which one to focus on. Thanks again. :)
    jengeiger 4 Replies Flag this Response
  • I do empathize with you and I'm very sorry to hear about your condition(s). My mother had MS; I know how difficult it can be. I also know what it's like to have an illness or illnesses with over-lapping symptoms. For me, I've found it best to not worry so much about what is causing what and just treat symptomatically. I don't really like this method, but it works. Really-- best of luck and good wishes to you. I do know that physical therapy can greatly help with the MS......at least, it did for my mom and that was a long time ago. I'm sure the PT protocols have changed with the times, possibly making it even better.
    Harmonium 322 Replies Flag this Response
  • Hi! I know that you've been dx with MS and Diabetes, but you might want to check out the thread about B12 deficiency being misdiagnosed. Metformin could cause you to stop absorbing b12, and that would increase the dizzy type spells. (I walk into walls all the time, or the person walking next to me, I've done it for years -- I started supplement b12 and that went mostly away!) The dizzy spells could also be caused by too much medicine, causing you to be hypoglycemic between meals. I would talk to your dr about it.
    Anonymous 42789 Replies Flag this Response
  • Thank you for your comments. I have since added a new symptom of high blood pressure--episodic, accompanied with horrible headaches. I did see my PCP and am trying to make an appointment with my neurologist (of course she is on vacation this week). Apparently when directed to follow the light to the left, I don't. My PCP says this may be causing the dizzyness and other symptoms
    jengeiger 4 Replies Flag this Response
  • Amazingly enough I do not have a celll phone, nor do now work where they are allowed to be used, so I do not think that is the reason. Thanks for the response anyway.
    jengeiger 4 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.